Shaky Hands

Shaking of the hands is medically called tremors, which are involuntary (not at our will) movements of hands.

Tremor or shaking can be associated with fatigue, stress, anxiety, anger, or rage. However, constant tremor that is not associated with altered emotional states may be a sign of disease or abnormal condition that needs evaluation.

If severe, tremors can interfere with activities, especially fine motor skills (such as writing). Speech may also be occasionally involved.

Conditions Where Shaky Hands Is the Primary Symptom

  • Familial tremor (runs in families)
  • Essential tremor (no known cause)
  • Drug induced tremor (drugs known to induce tremors include valproic acid, lithium and cyclosporine)
  • Other disorders, such as Parkinson’s disease, as well as other illnesses may cause tremors along with other symptoms.

Common Causes

  1. Drinking too much coffee or other caffeine-containing drink
  2. Excessive alcohol consumption, alcoholism, or alcohol withdrawal
  3. Stress
  4. Normal aging
  5. Cocaine use
  6. Essential tremor
  7. Drugs such as amphetamines, antipsychotics, and lithium toxicity, phenothiazines, or phenytoin, valproic acid, and cyclosporine
  8. Insulin overdose in diabetics (hypoglycemia)
  9. Wilson’s disease
  10. Disease causing parkinsonism
  11. Parkinson’s disease  – Characterized by shaking that is constant at rest and improves when the person reaches out for something. Apart from hands, legs or even the head may tremble or shake. Parkinson’s disease is often accompanied by slowness of movement, muscle rigidity, and abnormal gait.

Essential tremor

It is usually hereditary, is common in people older people. Essential tremor is rarely present when the hands are not being used.  When we try to do something, like reaching for an object or writing, hands start shaking. Movements may be rhythmic or not in rhythm. It is not caused by an underlying disease.

Diagnostic Tests that May Be Performed

  • Blood tests such as CBC, blood differential, thyroid function tests, urine and glucose test
  • Head CT scan
  • MRI of the head
  • EMG or nerve conduction studies


  • For hand tremor caused by stress, try to relax. Uncontrollable trembling hands can be managed by simple relaxation techniques like yoga and meditation.
  • Avoid all alcoholic beverages. They add up to symptoms like trembling of hands. Shaking becomes worse if such drinks are taken.
  • Limit on caffeine intake.
  • Consume plenty of water.
  • For hand tremor caused by essential tremor, there are numerous medications that may be effective in controlling symptoms. These include beta-blockers, Gabapentin, Mysoline and others.
  • Medical conditions like, parkinsonism, can also be treated by medications.
  • If the tremors are severe and not responsive to medications, surgery may be an option.

Medical Advice (Q&As) on “What Causes Shaky Hands and How to Stop Them?

  1. Chowdary

    Hello Doctor,
    My brother is suffering from Parkinson disease. His age is 57 years. He is suffering from the disease for the past 25 years.
    Right now he is taking medicines
    1) Amantrel night
    2) Sindopa 1/2 tabs morning and evening
    3) Neurobian and pacitine.
    Right now his condition is
    1) Voice has come down, difficulty in speaking
    2) He looses grip around 10AM, and after taking syndopa after 1/2-1hr he gets grip for eating and bathing. But the side effect is, he is walking on toes and able to rest his feet on the heels. In the process he is falling frequently.
    Can you suggest alternate drug to syndopa?
    3) Early morning, he goes for walk without any problem.
    4) Night he goes for frequent urination. He is having difficulty getting up and my father has to assist him. If he falls down, somebody has to pull him up. After taking syndopa 1/2 tab, he is able to get up, but walking problem is present.
    Can you please alternate drug to syndopa?
    5) Will stem cell therapy alleviate if not 100% but at least good enough that he can do his own work?


    1. Buddy M.D. Post author

      As you can understand, syndopa is essential for him. He has to take this medicine to control his symptoms.

      Syndopa is L-Dopa or levodopa, a chemical required by the brain to function. In patients suffering from parkinsonism, this chemical is not synthesized and so has to be taken from outside.

      There is no other chemical that can be given instead. However, you may try syndopa-CR. This is the same chemical with different formulation. May be, this combination gives better results.

      Also, try reducing his dose to the lowest possible.

  2. AJ

    Hello doctor my problem is Shaky hands and wobbly face , lips when feeling nervous and being in front of people like introducing myself. I don’t know what is called but I feel embarrassed when this happen. Sometimes I get shaky hands while taking a photo or video. Any idea or treatment how to get rid of my symptoms??

    1. Buddy M.D. Post author

      Needs to be examined for diagnosis.

      This could be due to lack of confidence among people. For this, behavioral therapies would work. Or else, it could be a neurological problem. For that, you need to go to a neurologist.


Ask Your Medical Question

Your Question will be answered by a specialist M.D. in 1-2 days.

To prevent unauthorized comments, we request you to solve a simple problem: *